Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 22, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 12, 2023, 11:44 AM EST for 4 counties in Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 11:44 AM EST (16:44 UTC)
- Expired
- Jan 12, 2023, 12:15 PM EST
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 11:56 AM EST | TSTM WND DMG | 1 E Boynton, GA | TREE DOWN ACROSS ROAD AT BAGGET RD AND BOYNTON RD. |
| Jan 12, 11:57 AM EST | TSTM WND DMG | Linwood, GA | SEVERAL TREES KNOCKED OVER INCLUDING ONE ON A HOME AND CAR. NUMEROUS POWERLINES DOWNED AS A RESULT OF FALLEN TREES. NEAR INTERSECTION OF PARK STREET AND OAK RIDGE DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 11:03 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
678
WUUS52 KFFC 121644
SVRFFC
GAC047-055-083-295-121715-
/O.NEW.KFFC.SV.W.0022.230112T1644Z-230112T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1144 AM EST Thu Jan 12 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Catoosa County in northwestern Georgia...
Walker County in northwestern Georgia...
South central Dade County in northwestern Georgia...
Northwestern Chattooga County in northwestern Georgia...
* Until 1215 PM EST.
* At 1143 AM EST, severe thunderstorms were located along a line
extending from Ridgeside to near Chickamauga to near Sulpher
Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Ringgold, Fort Oglethorpe, Rossville, Chickamauga,
Trion, La Fayette, Chattanooga Valley, Naomi, Center Post, Noble,
Lakeview, Wood Station, Indian Springs, Graysville, Blue Spring,
Fairview, Linwood, Boynton and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM EST for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3482 8510 3481 8512 3482 8513 3472 8516
3455 8528 3456 8552 3464 8554 3499 8529
3499 8500
TIME...MOT...LOC 1643Z 274DEG 27KT 3503 8523 3486 8534 3463 8552
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:24 AM EST, 20 minutes earlier.
Area forecast discussion, Jan 12, 11:24 AM EST, 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1124 AM EST Thu Jan 12 2023 ...New Update for Tornado watch 19 in effect for portions of North and Northwest GA until 5 pm... && .UPDATE... Issued at 1016 AM EST Thu Jan 12 2023 It is setting up to be a potentially active day across North and Central GA. Wedge front across the northeast is gradually breaking down as a developing storm system to our west continues to trek eastward. Portions of southwest GA are already seeing dewpoints in the low 60s as southerly/southwesterly flow gradually increases ahead of an approaching storm system. Latest GOES satellite imagery indicates portions of this same area are also seeing some breaks in the clouds, which is not an ideal sign but from a meteorological standpoint could contribute to a little bit better instability further contributing to the development of severe storms later this afternoon. Still looks like the primary hazards will be strong damaging winds and some spin up tornadoes. Latest 12z FFC RAOB sounding indicates a sharp inversion at 850mb with a good bit of dry air aloft. This has resulted in DCAPE around 600J/Kg. So certainly a potential for those winds aloft to mix down to the surface resulting in strong to severe winds/wind gusts. A Wind Advisory will remain in effect for the entire forecast area from 11AM to 11PM with sustained winds of 15-20MPH and gusts of 30-40MPH. This is in association with a strong gradient developing ahead of the storm system. So definitely will be a warm, breezy day today despite the severe weather potential later this afternoon. Stay weather aware folks! && .SHORT TERM... (Today through Friday) Issued at 419 AM EST Thu Jan 12 2023 Thursday Afternoon/Evening: Enhanced Risk for Severe Thunderstorms A quasi-linear convective system is forecast to enter the far northwestern Georgia around noon Thursday, and will swiftly push through the forecast area, exiting to the southeast just before midnight. This QLCS is expected to form along or just ahead of a strong cold front, supported by a deep shortwave trough digging through the southeast and a deepening surface low-pressure system pushing from the Midwest into the eastern Great Lakes region through the day. Ahead of the line of storms, dewpoints will rise into the low 60s, which will boost SBCAPE values between 500-1250 J/kg through most of the areas with decent lapse rates. A 50 kt jet streak will also be in place at the 850 hPa level, with steady speed shear through the low- and mid-levels and clockwise curvature in forecast hodographs which will set 0-1 km SRH values between 150-300 m2/s2. Additionally, a layer of dry air in the mid-levels will make for effective downdrafts within the line of storms, which should be very efficient at transferring severe wind gusts down to the surface. The combination of severe weather parameters will also support Significant Tornado Parameter values over 2 ahead of the line with CAM ensembles like the HREF showing the line will have embedded supercells/circulations evident by a dense Updraft Helicity field. The result will be a QLCS with a significant damaging wind gust threat within the strongest storms and where bowing line segments occur. Additionally, with strong parallel flow ahead of the storms, vorticity along the frontal zone will be enhanced, making it easier for brief, spin-up tornadoes to form within and propagate northeastward through the line of storms. Models have also indicated some discrete storms may form ahead of the line and become supercellular with a wind/tornado threat, but confidence is lower for this storms mode. Ultimately this setup, which is extremely potent for this time of year, has resulted in an Enhanced Risk (a 3 on a scale of 0-5) for Severe Thunderstorms, with the primary threat being damaging wind gusts up to 60 mph, and several brief tornadoes being the secondary threat. Please be advised of any Watches, Warnings, or Severe Weather Statements issued for your area today. Thursday Afternoon/Evening: Wind Advisory With a jet streak of 50+ kts roughly 1 km above the surface, convective mixing this afternoon could make it very easy for wind gust of 30-40 mph to be transported down to the ground AHEAD of the line of potentially severe thunderstorms. Due to this threat a Wind Advisory has been issued for Thursday between 11 AM and 11 PM. These elevated wind gusts have the potential to down trees and powerlines well ahead of the line of storms. Friday Morning/Afternoon: Wintry Mix possible across North Georgia As if the severe weather threat wasn't enough, cold air will begin pushing into the forecast area tonight as the upper-level trough axis swings through the forecast area on Friday, with significant height falls at the 500 hPa level causing SFC-500 hPa thicknesses to plummet. With very cold air in the low-levels and some residual moisture trapped within the mid-level low pressure system, we have some potential for light, wrap-around precip with surface temperatures in the 30s. This could produce scattered sprinkles and flurries across portions of North Georgia on Friday. Unlike the last round of wintry weather, road and ground temperatures should be well above freezing ahead of the event which should limit impacts. The exception could be in the higher elevations where some light snow accumulations are forecast. A quarter to a half inch may be possible above 2500 feet in elevation, along the highest mountain tops and ridgeline, with a trace to a dusting elsewhere in the far northeast. However, models are still coming together on a better consensus, and more should be known following the line of storms and the evolution of the upper-level pattern. Thiem && .LONG TERM... (Friday night through Wednesday) Issued at 419 AM EST Thu Jan 12 2023 Starting off Friday, the trough will slowly move into the Atlantic and ridging from the mid levels to the sfc will take over. With the sfc low pressure just to our east, the isobars will have a tight pressure gradient mainly over NE GA. This along with the remnants of the strong 850mb jet still in place, will give us elevated wind gusts (25-30 kt) over NE GA into Saturday morning. Upper level ridging and sfc high pressure is expected to stay in place through early next week which equates to near zero PoPs until Monday night. Tuesday is when we should see upper level troughing and a sfc front start to approach NW GA and then move through into mid week. The models then indicate a dry period until late next week when another troughing/sfc front makes its way across our region. Overall PoPs will be in the 50-60% range following along with the front from NW to SE on Tuesday, then are reduced to the 20% range to account for the leftover moisture between fronts that models are hinting at. Temps through the period are expected to be in the mid to upper 20s for Friday night into Saturday night then gradually increasing into the 60s to 70s for highs and 40s to 50s for lows through the rest of next week. Hernandez && .AVIATION... (12Z TAFS) Issued at 650 AM EST Thu Jan 12 2023 Generally MVFR CIGs, with pockets of IFR/LIFR near AHN and MCN which should improve to MVFR by 14-16Z. Strong SSW winds expected around 15kts with gusts as high as 25-33 kts possible ahead of a line of potentually severe TSRA. TSRA will have potential for gusts over 40-50 kts and ISO tornadoes, with timing in TAFs. For ATL, best window is 21-00Z. Afterwards, VFR possible behind the line with strong winds switching to ENE around 15g25kts before MVFR CIGs push back in with NE winds around 12kts, with occasional gusts. //ATL Confidence...Avi Update... Medium to high on all elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 40 48 30 49 / 100 0 0 0 Atlanta 38 44 29 45 / 60 10 0 0 Blairsville 32 38 24 41 / 70 20 10 0 Cartersville 36 43 28 45 / 50 10 0 0 Columbus 41 48 31 50 / 70 0 0 0 Gainesville 39 44 30 46 / 70 10 0 0 Macon 43 52 31 51 / 100 0 0 0 Rome 38 44 29 47 / 50 10 0 0 Peachtree City 38 45 29 47 / 60 0 0 0 Vidalia 46 56 34 51 / 100 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EST this evening for GAZ001>009- 011>016-019>025-027-030>039-041>062-066>076-078>086-089>098- 102>113. && SHORT TERM...07 LONG TERM....Hernandez AVIATION...Thiem
Hazardous weather outlook, Jan 12, 10:24 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1024 AM EST Thu Jan 12 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1024 AM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A severe line of storms is expected to move across Georgia this afternoon into this evening. The main threats will be damaging wind gusts up to 60 mph, several isolated tornadoes, and frequent lightning. A wind advisory has also been issued from 11 am to 11 pm to account for strong wind gusts from 30-40 mph ahead of the line which could also bring down trees and powerlines, before storms begin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Light snow showers are expected in extreme north Georgia which could lead to light accumulations of a quarter to a half inch in higher elevations and a dusting in the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Thursday afternoon and Thursday evening across north and central Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:39 AM EST | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 19 hr |
| Jan 12, 11:06 AM EST | Severe Thunderstorm Warning | FFC | Dade, Walker | 39 min |
| Jan 12, 12:06 PM EST | Special Weather Statement | FFC | Murray, Whitfield | 24 min |
| Jan 12, 12:17 PM EST | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray, Whitfield | 28 min |
| Jan 12, 12:27 PM EST | Special Weather Statement | FFC | Chattooga | 33 min |
| Jan 12, 12:43 PM EST | Special Weather Statement | FFC | Murray, Whitfield | 32 min |
| Jan 12, 1:01 PM EST | Special Weather Statement | FFC | Floyd, Gordon | 29 min |
| Jan 12, 1:20 PM EST | Special Weather Statement | FFC | Fannin, Murray | 25 min |
| Jan 12, 1:27 PM EST | Special Weather Statement | FFC | Bartow, Floyd, Gilmer, Gordon | 33 min |
| Jan 12, 1:43 PM EST | Severe Thunderstorm Warning | FFC | Floyd, Haralson, Paulding, Polk | 32 min |
| Jan 12, 1:47 PM EST | Special Weather Statement | FFC | Fannin | 28 min |
| Jan 12, 1:51 PM EST | Special Weather Statement | FFC | Crawford, Taylor | 39 min |
| Jan 12, 2:07 PM EST | Special Weather Statement | FFC | Taylor | 38 min |
| Jan 12, 2:07 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe, Upson | 38 min |
| Jan 12, 2:16 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Paulding, Polk | 29 min |
| Jan 12, 2:20 PM EST | Tornado Warning | FFC | Bibb, Crawford, Monroe | 25 min |
| Jan 12, 2:36 PM EST | Special Weather Statement | FFC | Haralson | 24 min |
| Jan 12, 2:44 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Jasper, Jones, Monroe, Putnam | 34 min |
| Jan 12, 2:44 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Haralson, Heard | 46 min |
| Jan 12, 2:52 PM EST | Tornado Warning | FFC | Baldwin, Jones | 23 min |
| Jan 12, 2:58 PM EST | Special Weather Statement | FFC | Cherokee, Cobb, Forsyth, Paulding | 32 min |
| Jan 12, 3:12 PM EST | Special Weather Statement | FFC | White | 18 min |
| Jan 12, 3:13 PM EST | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Jones, Putnam, Washington | 47 min |
| Jan 12, 3:13 PM EST | Tornado Warning | FFC | Heard, Troup | 47 min |
| Jan 12, 3:19 PM EST | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 41 min |
| Jan 12, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fulton, Heard, Troup | 39 min |
| Jan 12, 3:31 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Clayton, Cobb, DeKalb, Douglas, Forsyth and 2 more | 44 min |
| Jan 12, 3:36 PM EST | Tornado Warning | FFC | Meriwether, Troup | 39 min |
| Jan 12, 3:46 PM EST | Tornado Warning | FFC | DeKalb, Fulton | 6 min |
| Jan 12, 3:49 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Coweta, DeKalb, Fayette, Fulton, Henry and 3 more | 41 min |
| Jan 12, 3:56 PM EST | Special Weather Statement | FFC | Hancock, Taliaferro, Warren | 34 min |
| Jan 12, 3:56 PM EST | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Gwinnett, Hall, Jackson | 49 min |
| Jan 12, 4:00 PM EST | Tornado Warning | FFC | Meriwether, Pike, Spalding | 45 min |
| Jan 12, 4:04 PM EST | Severe Thunderstorm Warning | FFC | Harris, Lamar, Meriwether, Pike, Talbot, Taylor and 1 more | 41 min |
| Jan 12, 4:07 PM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Clayton, DeKalb, Gwinnett, Henry and 4 more | 38 min |
| Jan 12, 4:13 PM EST | Tornado Warning | FFC | Clayton, Henry, Newton, Rockdale | 19 min |
| Jan 12, 4:15 PM EST | Tornado Warning | FFC | Hancock, Warren | 33 min |
| Jan 12, 4:16 PM EST | Tornado Warning | FFC | Hancock, Warren | 29 min |
| Jan 12, 4:22 PM EST | Severe Thunderstorm Warning | FFC | Butts, Clayton, DeKalb, Fayette, Henry, Jasper and 5 more | 38 min |
| Jan 12, 4:28 PM EST | Severe Thunderstorm Warning | FFC | Jasper, Lamar, Monroe | 36 min |
| Jan 12, 4:32 PM EST | Tornado Warning | FFC | Butts, Henry, Newton, Spalding | 32 min |
| Jan 12, 4:39 PM EST | Special Weather Statement | FFC | Jackson, Madison | 36 min |
| Jan 12, 4:41 PM EST | Special Weather Statement | FFC | Monroe, Upson | 34 min |
| Jan 12, 4:44 PM EST | Special Weather Statement | FFC | Harris, Talbot | 31 min |
| Jan 12, 4:46 PM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Morgan, Newton, Oconee, Walton | 29 min |
| Jan 12, 4:49 PM EST | Severe Thunderstorm Warning | FFC | Butts, Jasper, Jones, Monroe, Morgan, Putnam | 26 min |
| Jan 12, 4:55 PM EST | Tornado Warning | FFC | Butts, Jasper, Morgan, Newton, Putnam | 20 min |
| Jan 12, 4:56 PM EST | Severe Thunderstorm Warning | FFC | Dade, Walker | 31 min |
| Jan 12, 5:04 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 41 min |
| Jan 12, 5:14 PM EST | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe, Taliaferro | 46 min |
| Jan 12, 5:19 PM EST | Severe Thunderstorm Warning | FFC | Baldwin, Greene, Hancock, Jones, Putnam, Taliaferro | 41 min |
| Jan 12, 5:26 PM EST | Special Weather Statement | FFC | Taylor | 34 min |
| Jan 12, 5:39 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Crawford, Macon, Marion, Schley, Taylor | 36 min |
| Jan 12, 5:45 PM EST | Severe Thunderstorm Warning | FFC | Glascock, Hancock, Taliaferro, Warren, Wilkes | 45 min |
| Jan 12, 5:48 PM EST | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Sumter | 42 min |
| Jan 12, 6:02 PM EST | Special Weather Statement | FFC | Bibb, Crawford, Peach | 28 min |
| Jan 12, 6:15 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Houston, Peach, Twiggs, Wilkinson | 45 min |
| Jan 12, 6:21 PM EST | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 24 min |
| Jan 12, 6:27 PM EST | Severe Thunderstorm Warning | FFC | Crisp, Wilcox | 33 min |
| Jan 12, 6:41 PM EST | Tornado Warning | FFC | Crisp, Dooly, Pulaski, Wilcox | 19 min |
| Jan 12, 6:47 PM EST | Special Weather Statement | FFC | Washington, Wilkinson | 28 min |
| Jan 12, 6:48 PM EST | Severe Thunderstorm Warning | FFC | Crisp, Dodge, Pulaski, Wilcox | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.